Hail, Carroll
- When
- June 22, 12:45 PM CST
- Where
- Carroll County, 2 mi S of Manning
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- UNKNOWN
- Coordinates
- 41.867, -95.067
Very unstable air lifted northeast into Iowa from the south and southwest during the day on the 22nd. A warm front was positioned northwest to southeast to the southwest of the Des Moines CWA.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Very unstable air lifted northeast into Iowa from the south and southwest during the day on the 22nd. A warm front was positioned northwest to southeast to the southwest of the Des Moines CWA. Thunderstorms fired along this boundary during the early afternoon hours and lifted northeast into Iowa. The storms weakened as they moved farther away from the boundary, however one storm was strong enough to produce one inch diameter hail as it passes south of Manning in Carroll County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 2:15 AM CST, 10 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 AM CDT SUN JUN 22 2003 PLENTY GOING ON FOR THIS FORECAST PACKAGE AS ACTIVE WESTERN TROF SETS UP FOR THE NEXT SEVERAL DAYS. MOISTURE CONTINUES TO INCREASE ACROSS THE STATE WITH STRONG LLJ BECOMING ORIENTED INTO IA. HAVE SEEN SOME SCATTERED MID LEVEL CLOUDS PASS INTO SW IA ALONG MOISTURE GRADIENT...HOWEVER NO CONVECTION AS OF YET AS PRIMARY FORCING AND CONVERGENCE REMAINS TO THE NORTHWEST. USUAL SUMMER FORECAST DIFFICULTIES AS CONVECTION PRODUCES OUTFLOWS WHICH IN TURN AFFECTS SUBSEQUENT INITIATION OF CONVECTION. THESE PROBLEMS WILL BE EVIDENT FROM TODAY THROUGH WEDNESDAY AS MAIN SYNOPTIC BOUNDARY REMAINS TO THE NORTHWEST OF THE CWA. SHORT TERM...WL CONTINUE A LOW POPS ACRS THE WESTERN PORTIONS OF THE CWA FOR THE MORNING AS CONVECTION IN NEBRASKA/SD APPROACHES THE STATE. MODELS TRY TO DROP THIS ALONG THE MO RIVER AND BRUSH THE WESTERN CWA. OTHERWISE...WILL SEE MOISTURE...INSTABILITY AND SHEAR CONTINUE TO INCREASE THROUGH TODAY. MOD OUTLOOK ACRS THE WEST LATE TODAY INTO TONIGHT AS CONVECTION DEVELOPS ALONG FRONT AND OLD OUTFLOW AND MOVES INTO STATE. STILL PLENTY OF UNCERTAINTY ON PLACEMENT OF CONVECTION...BUT AS CAP BUILDS INTO STATE WOULD SEEM HIGHER POPS ACRS THE NORTH MORE REASONABLE. MONDAY AND TUESDAY WL SEE VERY UNSTABLE CONDITIONS ACRS THE STATE WITH CAPES OVER 4000 J/KG. HOWEVER...CAP WILL ALSO BE INCREASING WITH THREAT OF STORMS SUBSIDING ACRS THE SOUTH. GIVEN THE AMOUNT OF INSTABILITY...ANY CONVECTION THAT DOES DEVELOP AND AFFECT THE CWA DURING THIS TIME PERIOD WL LIKELY BE SEVERE AND CURRENT SPC OUTLOOKS SEEM REASONABLE...ASSUMING WE DONT CAP OUT. WL ALSO HIGHLIGHT POTENTIAL OF HEAVY RAIN AS PWAT FROM 1.5 TO 2 INCHES AND AMPLE INFLOW FROM STRONG LLJ. LITTLE CHANGE NEEDED TO FORECAST DURING THIS PERIOD AS PREVIOUS SHIFT HAS THIS HANDLED WELL. LTL CHANGE NEEDED TO THE EXTENDED AS WELL AS FRONT FINALLY BLOWS THROUGH BY LATE WEDNESDAY WITH COOLER TEMPS LATE IN THE WEEK. DSM...NONE COGIL
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 550 AM CDT SUN JUN 22 2003 ...SEVERE WEATHER LIKELY THROUGH THE MIDDLE OF THE WEEK... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN IOWA THIS MORNING AND WILL SPREAD EAST THIS AFTERNOON. ALTHOUGH MOST OF THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...AN ISOLATED STORM OR TWO MAY PRODUCE MARGINALLY SEVERE WIND GUSTS OR THREE QUARTER INCH HAIL. HOWEVER...LATE THIS AFTERNOON...MORE INTENSE STORMS ARE FORECAST TO DEVELOP IN EASTERN NEBRASKA AND SOUTH DAKOTA. THESE ARE FORECAST TO MOVE EAST INTO CENTRAL PORTIONS OF IOWA THIS EVENING AND OVERNIGHT. SUFFICIENT INSTABILITY AND SHEAR WILL BE PRESENT FOR SEVERE STORMS...ESPECIALLY WEST OF INTERSTATE 35. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS AND TO A LESSOR EXTENT...LARGE HAIL. AMPLE MOISTURE IS ALSO EXPECTED TO FLOW INTO THE STORMS WITH HEAVY RAINFALL ALSO POSSIBLE. LOCALIZED 2 INCH AMOUNTS IN A SHORT AMOUNT OF TIME COULD LEAD TO QUICK RISES ON SMALL CREEKS AND STREAMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY INSTABILITY WILL BECOME EVEN STRONGER ON MONDAY AND PERSIST INTO WEDNESDAY ACROSS ALL OF CENTRAL IOWA. DAYTIME HEATING WILL PRODUCE STRONG INSTABILITY BY MID AFTERNOON ON EACH DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON...MAINLY IN NORTHERN IOWA OR ADJACENT PORTIONS OF SOUTH DAKOTA AND MINNESOTA. THESE STORMS ARE THEN EXPECTED TO DROP INTO IOWA DURING THE EVENING AND OVERNIGHT HOURS. SEVERE WEATHER IS LIKELY WITH THESE STORMS... MAINLY FROM DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES MAY ALSO OCCUR...PRIMARILY IN THE EVENING HOURS. HEAVY RAINS WILL ALSO REMAIN A POSSIBILITY WITH THE STORMS AS PLENTY OF MOISTURE FEEDS INTO THE STATE. CONTINUE TO MONITOR THE FORECAST FOR ADDITIONAL UPDATES OR CHANGES TO THIS POTENTIAL SEVERE WEATHER EVENT FOR CENTRAL IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY FROM TODAY THROUGH WEDNESDAY ACROSS MOST OF CENTRAL IOWA. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). COGIL
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364888.